Hail, Harrison
- When
- June 9, 6:20 PM CST
- Where
- Harrison County, 2.81 mi S of Magnolia
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -95.870
Cool temperatures aloft, courtesy of several upper level disturbances that were tracking across the plains, combined with afternoon heating to produce a few severe thunderstorms across southeast Nebraska and western Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Cool temperatures aloft, courtesy of several upper level disturbances that were tracking across the plains, combined with afternoon heating to produce a few severe thunderstorms across southeast Nebraska and western Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 9, 3:00 PM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 400 PM CDT MON JUN 9 2008 .DISCUSSION... ALTHOUGH THERE IS A SLIGHT CHC OF EVE INSTABILITY SHOWERS NORTH... TONIGHT AND TUE SHOULD BE A WELCOME DRY WEATHER BREAK. THERE IS SOME CHC OF ELEVATED TSTMS TUE NIGHT AS NEXT WAVE BEGINS TO APPROACH FROM THE WESTERN U.S. AND INDUCES A STRONG SFC LOW IN WRN NEB. THE MOISTURE RETURN APPEARS SOMEWHAT LIMITED...BUT LOW LEVEL JET BECOMES SO STRONG THAT TSTMS MAY STILL DEVELOP. PRECIP CHANCES INCREASE WED AND WED NIGHT AS FRONT REACHES THE AREA AND CLOSED LOW ALOFT REACHES THE NORTHERN PLAINS. MOISTURE AND INSTABILITY INCREASE AHEAD OF THE SYSTEM. MODELS ARE HAVING DIFFICULTY WITH TIMING...AND ALSO WITH EXACT POSITION OF BOUNDARY. THEY TEND TO SHOW SOLUTIONS WITH AN INITIAL SURGE WED...STALLING WITH BEST CHC OF HEAVY RAIN AND STRONG TO SVR TSTMS WED NIGHT. THIS IS FOLLOWED BY ANOTHER BOUNDARY SURGE THU AND MORE CONVECTION THU NIGHT MOSTLY IN THE SE COUNTIES. ANOTHER LULL IN PRECIP WILL PROBABLY FOLLOW FRIDAY INTO THE WEEKEND. DEPENDING ON SPEED OF NEXT SYSTEM...THERE MAY BE SOME CHC FOR RETURNING MOISTURE AND TSTMS SUN NIGHT INTO MON. THE GOOD NEWS FOR OUR AREA IS THAT MODELS AGREE ON BREAKING DOWN RIDGE ALOFT OVER THE SE U.S. AND BUILDING A RIDGE IN THE SW. THIS WILL TEND TO PUT US IN WEST OR NW FLOW ALOFT AND LIMIT THE SUPPLY OF MOISTURE FOR ANY WAVES. TEMPS WILL START COOL...WARM AHEAD OF THE FRONT...BUT NOT LIKELY INTO THE 90S. TEMPS MOST UNCERTAIN WED AND THU AS THEY WILL DEPEND ON DETAILS OF BOUNDARY LOCATIONS. TEMPS WILL COLL INTO THE EARLY PART OF THE WEEKEND...THEN LIKELY RECOVER BY SUN OR MON. && .AVIATION... FOR TAF SITES KOMA...KLNK AND KOFK. VFR CONDITIONS AND LIGHT WINDS ARE EXPECTED THROUGH THE PERIOD. ISOLATED SHRA/TSRA MAY AFFECT KOFK IN THE 22-02Z TIME FRAME AS POOL OF COOLER MID LEVEL TEMPS OVER THE NRN PLAINS BRUSH NRN PORTIONS OF THE AREA. SOUTHERLY LOW LEVEL FLOW EXPECTED TO INCREASE AFTER 12Z AS SURFACE GRADIENT INCREASES ACROSS THE PLAINS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT/POLLACK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 605 PM CDT MON JUN 9 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-101315- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 605 PM CDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND TUESDAY ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH TONIGHT. LARGE HAIL MAY ACCOMPANY SOME OF THE STORMS THROUGH EARLY EVENING OVER SOUTHEAST NEBRASKA. FLOODING CONTINUES ON SEVERAL RIVERS AND STREAMS FROM RECENT HEAVY RAINS. CHECK THE LATEST FLOOD WARNINGS OR STATEMENTS FOR DETAILS REGARDING FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES INCREASE ACROSS THE AREA TUESDAY NIGHT AND WEDNESDAY ...ESPECIALLY OVER NORTHEAST NEBRASKA AND WEST CENTRAL IOWA. THESE HIGHER THUNDERSTORM CHANCES THEN SPREAD ACROSS THE REST OF THE AREA LATE WEDNESDAY INTO THURSDAY...POSSIBLY LINGERING ACROSS THE SOUTH INTO FRIDAY. SEVERE THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE DURING THIS TIME...ESPECIALLY ACROSS NORTHEAST NEBRASKA LATE TUESDAY NIGHT AND ACROSS MUCH OF THE REST OF THE AREA LATE WEDNESDAY INTO THURSDAY. MOISTURE WILL BE RETURNING TO THE OUTLOOK AREA TUESDAY NIGHT AND WEDNESDAY. IN ADDITION...ANOTHER STRONG UPPER LEVEL SYSTEM WILL BE MOVING FROM THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT EXPECTED DUE TO THE LIMITED COVERAGE OF POTENTIALLY SEVERE STORMS THROUGH EARLY EVENING...HOWEVER SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF HAIL IF IT IS HALF AN INCH IN DIAMETER OR LARGER ZAPOTOCNY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
648 PM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 7 S AUBURN 40.29N 95.84W
06/09/2008 E0.88 INCH NEMAHA NE TRAINED SPOTTER
UP TO NICKEL SIZE HAIL...EVENT FROM 555 TO 610
PM...LASTED ABOUT 15 MINUTES
&&
MILLERThe Omaha radar (KOAX), 56 km away, was scanning. The volume nearest the first event began at 00:19 UTC.
3 hail. Local standard time, as filed.
The hail was accompanied by a wind gust of around 55 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97296, 97297, 97298.